South Dakota, 2021

Damaging Wind in South Dakota, July 25, 2021

July 25, 2021 · NWS UNR · 1 event in 1 county or zone

A strong thunderstorm briefly became severe over central Bennett County, producing wind gusts over 60 mph in the Martin area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong thunderstorm briefly became severe over central Bennett County, producing wind gusts over 60 mph in the Martin area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 25, 4:27 PM MST, 48 minutes earlier.

Area forecast discussion, Jul 25, 4:27 PM MST, 48 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
527 PM MDT Sun Jul 25 2021

.DISCUSSION...(This Evening Through Sunday)
Issued at 1230 PM MDT Sun Jul 25 2021

Water vapor shows large high stretching from the southwestern
through south central CONUS, with ridge amplifying into the
Northern Rockies. At the surface, warm front has lifted to near
I-90 across northeast WY and western SD. Large scale subsidence
keeping skies mostly clear this afternoon with the exception of
some flat cu in the northern Black Hills. Temps early this
afternoon have already soared into the 90s at most plains
locations.

Other than an isolated storm or two from the Black Hills eastward
late this afternoon and evening, skies will remain mostly clear
(but hazy) through tonight. As upper ridge expands north and east
through mid week, temps will continue to warm the next few days.
Widespread highs in the 90s are expected in the Black Hills, with
100s on the plains. Readings of 105-110F expected on the western
SD plains, especially Tuesday into Wednesday as upper high becomes
centered over the Central Plains. Smoke aloft could keep temps
from reaching their full potential. Heat advisories will become
likely by Tuesday into Wednesday, and after coordination with
surrounding offices have decided to hold off on issuing any
highlights on this shift. Large scale subsidence will keep things
dry.

Upper ridge will retrograde slightly later in the week with west
to northwest flow developing aloft. This will result in a slight
cool down beginning Thursday, although temps will still remain
above average through the weekend. There will be a better chance
for storms nearly every day from Thursday through the weekend with
more active flow developing.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 526 PM MDT Sun Jul 25 2021

Isolated to scattered thunderstorms will continue this evening
across south central South Dakota. MVFR conditions will be
possible near any storms. Otherwise, VFR conditions are expected.

&&

.FIRE WEATHER...
Issued at 1230 PM MDT Sun Jul 25 2021

A large upper ridge will bring very hot conditions to the area
through Wednesday, with widespread highs into the 90s in the
Black Hills and 100s on the plains. The plains east of the Black
Hills will see highs of 105-110F Tuesday and Wednesday. RH's will
also be quite low, down to around 10 percent some afternoons.
Strong winds do not look likely during this hot period, but
certainly near critical fire conditions expected given the hot/dry
weather. The ridge will break down by Thursday with slightly
cooler temps and better chances for thunderstorms into the
weekend.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Johnson
AVIATION...MLS
FIRE WEATHER...Johnson
Hazardous weather outlook, Jul 25, 2:54 AM MST, 14 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
354 AM MDT Sun Jul 25 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-261000-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
354 AM MDT Sun Jul 25 2021 /454 AM CDT Sun Jul 25 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms will be possible this afternoon and
evening. Severe weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Very hot weather is expected Monday through Wednesday. Highs
across the plains will be around 100 to 110 degrees, hottest on
Tuesday.

Chances for thunderstorms return late Wednesday, continuing
through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 25, 2:04 PM MST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Rapid City SD
304 PM MDT Sun Jul 25 2021

SDZ043-044-046-047-252145-
Jackson SD-Bennett SD-Todd SD-Mellette SD-
304 PM MDT Sun Jul 25 2021

...STRONG THUNDERSTORM OVER WESTERN TODD...SOUTHWESTERN MELLETTE...
SOUTHEASTERN JACKSON AND NORTHEASTERN BENNETT COUNTIES...

At 304 PM MDT/404 PM CDT/, Doppler radar was tracking a strong
thunderstorm over Long Valley, or 24 miles northeast of Martin,
moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Wanblee, Long Valley, Norris, Black Pipe, George Town and Eagle Nest
Butte.

LAT...LON 4353 10183 4366 10169 4352 10106 4322 10129
TIME...MOT...LOC 2104Z 286DEG 14KT 4347 10147

Calderon
Special weather statement, Jul 25, 3:05 PM MST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Rapid City SD
405 PM MDT Sun Jul 25 2021

SDZ043-044-046-047-252245-
Jackson SD-Bennett SD-Todd SD-Mellette SD-
405 PM MDT Sun Jul 25 2021

...STRONG THUNDERSTORM OVER NORTHWESTERN TODD...SOUTHWESTERN
MELLETTE...SOUTHEASTERN JACKSON AND NORTHEASTERN BENNETT COUNTIES...

At 404 PM MDT/504 PM CDT/, Doppler radar was tracking a strong
thunderstorm over Long Valley, or 23 miles northeast of Martin,
moving southeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Long Valley, Norris, Hisle, Black Pipe and Eagle Nest Butte.

LAT...LON 4346 10194 4359 10151 4344 10101 4324 10151
TIME...MOT...LOC 2204Z 301DEG 18KT 4347 10150

Helgeson
Special weather statement, Jul 25, 3:50 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Rapid City SD
550 PM CDT Sun Jul 25 2021

SDZ046-252330-
Mellette SD-
550 PM CDT Sun Jul 25 2021

...STRONG THUNDERSTORM OVER NORTHEASTERN MELLETTE COUNTY...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm over
Westover, or 10 miles south of Murdo, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Mellette County northeast of White River along the White River.

LAT...LON 4367 10079 4373 10077 4371 10068 4375 10064
      4374 10064 4377 10058 4373 10055 4373 10046
      4372 10047 4374 10037 4371 10034 4372 10031
      4354 10035
TIME...MOT...LOC 2249Z 284DEG 13KT 4374 10066

Helgeson
Special weather statement, Jul 25, 3:55 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Rapid City SD
455 PM MDT Sun Jul 25 2021

SDZ043-044-252345-
Jackson SD-Bennett SD-
455 PM MDT Sun Jul 25 2021

...STRONG THUNDERSTORM OVER SOUTH CENTRAL JACKSON AND NORTHEASTERN
BENNETT COUNTIES...

At 455 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Hisle, or 11 miles north of Martin, moving
southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Martin, Sunrise Housing, Hisle, LaCreek North Housing and Eagle Nest
Butte.

LAT...LON 4337 10187 4352 10169 4331 10123 4328 10123
      4311 10173
TIME...MOT...LOC 2255Z 327DEG 15KT 4334 10167

Helgeson
Special weather statement, Jul 25, 4:57 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Rapid City SD
557 PM MDT Sun Jul 25 2021

SDZ044-260100-
Bennett SD-
557 PM MDT Sun Jul 25 2021

...STRONG THUNDERSTORM OVER SOUTHEASTERN BENNETT COUNTY...

At 557 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Lacreek Wildlife Refuge, or 6 miles east of Martin,
moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Martin, Tuthill, Sunrise Housing and Lacreek Wildlife Refuge.

LAT...LON 4321 10174 4327 10154 4300 10129 4300 10162
TIME...MOT...LOC 2357Z 332DEG 15KT 4316 10160

Helgeson

The radar

The Rapid City radar (KUDX), 140 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bennett

When
July 25, 5:15 PM MST
Where
Bennett County, 1 mi ESE of Martin
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
43.164, -101.712

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970196.